Hail, Valley
- When
- August 2, 4:19 PM CST
- Where
- Valley County, Arcadia
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.430, -99.130
A small cluster of scattered thunderstorms moved into Central Nebraska late this Saturday afternoon. One of these storms was severe and tracked across Valley, Sherman and Howard counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A small cluster of scattered thunderstorms moved into Central Nebraska late this Saturday afternoon. One of these storms was severe and tracked across Valley, Sherman and Howard counties. This storm entered western Valley county just after 5 p.m. CDT and then tracked east along the Valley-Sherman county border. It then progressed across northern Howard County, rapidly weakening after 6 p.m. CDT. This storm produced one inch hail in multiple locations during that hour.
These storms formed in associated with a very weak surface low. The upper levels were characterized by a moderately amplified ridge over the western U.S. and a trough over the east. Prior to the storms moving in, temperatures were in the upper 80s F and dewpoints were in the lower 60s. Mid-level lapse rates were fairly steep, around 7.5 degrees C/km. However, the high surface dewpoint depression resulted MLCAPE values between 1500 and 2000 J/kg. Deep layer wind shear (0-6 km) was 35 to 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 2, 3:09 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 409 PM CDT SAT AUG 2 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 410 PM CDT SAT AUG 2 2014 THE MAIN ISSUE THROUGH THE NEXT 24 HOURS CENTERS AROUND THE COVERAGE OF SHOWERS/THUNDERSTORMS FROM LATE THIS AFTERNOON INTO TONIGHT...AND WHETHER SOME LOW POPS MAY EVENTUALLY BE WARRANTED FOR LATE SUNDAY AFTERNOON. ASSUMING THAT STORMS DO AT LEAST AFFECT WESTERN PORTIONS OF THE CWA LATE THIS AFTERNOON INTO THIS EVENING...AT LEAST 1 OR 2 STRONG TO EVEN MARGINALLY SEVERE STORMS CANNOT BE RULED OUT...AND AGREE WITH THE LAST FEW STORM PREDICTION CENTER OUTLOOKS IN INTRODUCING 5 PERCENT SEVERE PROBABILITIES FOR HAIL/WIND DESPITE THE ABSENCE OF A FORMAL SLIGHT RISK DESIGNATION. STARTING WITH THE HERE AND NOW AS OF 2030Z/330 PM...AT LEAST FOR A SHORT WHILE LONGER THE ENTIRE CWA CONTINUES TO BE VOID OF ALL SHOWER/THUNDERSTORM ACTIVITY AND HAS BEEN FOR SEVERAL HOURS DESPITE THE OVERZEALOUS SUGGESTIONS OF SOME SHORT TERM MODELS INCLUDING THE HRRR. THAT BEING SAID...A CLUSTER OF THUS-FAR NON SEVERE STORMS IS STEADILY APPROACHING/DEVELOPING INTO THE DAWSON COUNTY AREA...WHILE IN THE MEANTIME NEARLY THE ENTIRE CWA IS EXPERIENCING WIDESPREAD SUNSHINE. AT THE SURFACE...A FAIRLY WEAK LOW AROUND 1016MB IS EVIDENT OVER FAR NORTH CENTRAL NEB...WITH BREEZES ACROSS THE MAJORITY OF THE CWA AVERAGING SOMEWHERE BETWEEN 5-15 MPH FROM A SOUTHERLY DIRECTION AND SOME LOCALLY HIGHER GUSTS. HIGH TEMPS APPEAR THEY WILL TOP OUT VERY NEAR TO SLIGHTLY HOTTER THAN ANTICIPATED EARLY THIS MORNING...WITH MOST OF THE CWA IN THE UPPER 80S-LOW 90S RANGE...EXCEPT FOR MID-80S NORTHEAST. ALOFT...WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA INDICATE THE PERSISTENCE OF THE SAME NORTHWESTERLY FLOW PATTERN OF LATE OVER THE LOCAL AREA...DIRECTED IN BETWEEN A BROAD WESTERN CONUS RIDGE AND A BROAD EASTERN CONUS TROUGH FEATURING A DECENT SHORTWAVE OVER THE OH AREA. LOCALLY...AT LEAST 1-2 MORE SUBTLE/CHANNELED SHORTWAVE TROUGHS ARE EVIDENT WORKING INTO MAINLY THE EASTERN HALF OF NEB OUT OF SD. LOOKING AHEAD AND STARTING WITH THESE FIRST 3-6 HOURS THROUGH LATE AFTERNOON/EARLY EVENING...THE MAIN ISSUE INVOLVES WHETHER OR NOT CONVECTION MOVING INTO OR DEVELOPING OVER THE WESTERN CWA BECOMES STRONG TO SEVERE...OR INSTEAD JUST PRODUCES SOME MUCH-NEEDED LOCALIZED DOWNPOURS. OPTED TO HEDGE OUR LATEST HAZARDOUS WEATHER OUTLOOK ON THE CAUTIOUS SIDE AND MENTION THE POSSIBILITY OF A MARGINALLY SEVERE STORM THROUGH MAINLY 10 PM AND MAINLY WEST OF HIGHWAY 281...GIVEN AN ENVIRONMENT CHARACTERIZED BY MIXED LAYER CAPE UP TO AROUND 1500 J/KG AND AT LEAST MODEST DEEP LAYER SHEAR ON THE ORDER OF 25-35KT. THESE STORMS DEVELOPED OVER THE HIGHER TERRAIN OF THE SANDHILLS IN AN AREA OF STEEPER MID-LEVEL LAPSE RATES VERSUS THE MAJORITY OF THE CWA...AND LIKELY AIDED BY FORCING ALONG THE SOUTHERN EDGES OF THE APPROACHING SD DISTURBANCE. THROUGH 00Z/7PM...CONFINED ALL STORM CHANCES MAINLY WEST OF A BEAVER CITY-ORD LINE...WITH CHANCES LATER IN THE EVENING AND INTO THE OVERNIGHT HOURS THEN EXPANDING EASTWARD TO INCLUDE THE MAJORITY OF SOUTH CENTRAL NEBRASKA AT SOME POINT. SOME OF THESE POPS ARE BASED ON AN EXPECTATION OF THE CONTINUED ONGOING ACTIVITY...BUT ALSO ON THE POSSIBILITY OF RENEWED DEVELOPMENT TAKING PLACE ALONG/NEAR THE NOSE OF A SOUTHWESTERLY LOW LEVEL JET EVIDENT AT 850MB THAT WILL MAINLY TAKE AIM ON EASTERN PORTIONS OF SOUTH CENTRAL NEB AFTER MIDNIGHT. FOLLOWING SUIT FROM THE PREVIOUS FORECAST...ROLLED THE DICE A BIT AND AT LEAST FOR NOW KEPT ANY SHOWER/STORM MENTION OUT OF KS ZONES THROUGH TONIGHT BASED ON THE MAJORITY OF MODEL SUPPORT...BUT THIS WILL CLOSELY WATCHED BY THE NEXT FEW SHIFTS IN CASE SOME ACTIVITY SURVIVES INTO/DEVELOPS OVER THOSE SOUTHERN ZONES. AT THE SURFACE...THE WEAK LOW DRIFTS EAST AND SOUTHEAST ACROSS CENTRAL NEBRASKA AND GRADUALLY TURNS BREEZES MORE SOUTHWESTERLY. MADE VERY LITTLE CHANGE TO LOW TEMPS...WHICH SHOULD AVERAGE VERY SLIGHTLY MILDER THAN LATELY WITH MID 60S IN MOST PLACES. TURNING TO THE SUNDAY DAYTIME HOURS...THE BOTTOM LINE IS THAT OTHER THAN A BRIEF LINGERING SLIVER OF SLIGHT THUNDERSTORM CHANCES WITHIN FAR EASTERN COUNTIES SUCH AS FILLMORE/THAYER RIGHT AWAY AFTER SUNRISE...OPTED TO KEEP THE REMAINDER OF THE DAYTIME HOURS VOID OF SHOWER/STORM POTENTIAL DESPITE MODELS SUCH AS THE 18Z NAM DEVELOPING CONVECTION IN SOUTHWEST ZONES LATE IN THE AFTERNOON. THIS MODEL HAS PROVEN TOO AGGRESSIVE IN CONVECTIVE DEVELOPMENT SEVERAL TIMES LATELY...AND THE CONSENSUS OF OTHER MODELS SUCH AS THE GFS/ECMWF AND THE LATEST 12Z 4KM WRF-NMM SHOWS VERY LITTLE SUPPORT FOR CONVECTIVE DEVELOPMENT THROUGH 00Z/7PM...INSTEAD KEEPING THE MAIN FOCUS FARTHER EAST FROM FAR EASTERN NEB INTO IA. ON THE LARGE SCALE ALOFT...THERE APPEARS TO BE A RELATIVE MINIMUM IN FORCING DURING THE DAY AS THE CWA SITS BETWEEN THE DEPARTING WAVE MOVING THROUGH TONIGHT AND THE NEXT BATCH OF WEAK ENERGY TO THE NORTH. THE WILD CARD WILL BE THE EFFECT OF A WEAK COLD FRONT SAGGING SOUTH INTO MAINLY THE CENTRAL/SOUTHERN CWA AND WHETHER IT CAN KICK UP ANY CONVECTION. IF ANYTHING DOES HAPPEN TO GO...AGAIN AT LEAST A MARGINAL SEVERE THREAT CANNOT BE RULED OUT. TEMP- WISE...BASED ON WHAT HAPPENED TODAY MAY NOT HAVE GONE QUITE WARM ENOUGH BUT GENERALLY EXPECT HIGHS A FEW DEGREES WARMER THAN TODAY WITH MOST OF THE CWA BETWEEN 90-94. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 410 PM CDT SAT AUG 2 2014 PRIMARY FORECAST CONCERN THROUGH THE LONG TERM LIES WITH THUNDERSTORM CHANCES. THE START OF THE PERIOD SUNDAY NIGHT HAS MODELS NOT IN TOO BAD OF AGREEMENT WITH THE OVERALL UPPER LEVEL PATTERN...BROAD TROUGHING WITH EMBEDDED WAVES IS IMPACTING THE ERN THIRD OF THE CONUS...WHILE HIGH PRESSURE IS CENTERED GENERALLY OVER THE CO/NM BORDER...WITH RIDGING EXTENDING NORTH THROUGH THE ROCKIES. THIS LEAVES THE REGION UNDER CONTINUED NORTHWESTERLY FLOW...WITH LITTLE OVERALL CHANGE THROUGH MON/MON NIGHT. AT THE SURFACE...A FAIRLY WEAK SET UP IS EXPECTED SUN NIGHT INTO THE FIRST PART OF MONDAY...BUT WINDS SHOULD BECOME INCREASINGLY SOUTHERLY DURING THE DAYTIME HOURS ON MONDAY AS A TROUGH OF LOW PRESSURE STARTS TO BECOME BETTER ORGANIZED OVER THE HIGH PLAINS. THE FORECAST THROUGH THIS PORTION OF THE LONG TERM PERIOD IS DRY...BUT CONFIDENCE IN IT STAYING THAT WAY IS CERTAINLY NOT HIGH. A FEW MODELS SHOWING THERE BEING THE POTENTIAL FOR ANOTHER WEAK WAVE RIDING THE EDGE OF THE RIDGE TO BRING SOME PRECIP /PROB SCATTERED IN NATURE/ TO THE REGION...BUT AGREEMENT AMONG MODELS AND CONFIDENCE IN IT HAPPENING JUST NOT HIGH ENOUGH TO PUT IN A POP AT THIS POINT. AS WE GET FURTHER INTO THE WORK WEEK AND THE FIRST HALF OF THE WEEKEND...MODELS ARE IN AGREEMENT WITH THERE BEING SOME DEAMPLIFICATION OF THE MAIN UPPER LEVEL RIDGE...BUT DONT AGREE AS MUCH WITH THE MAGNITUDE. THE ECMWF IS MORE AGGRESSIVE WITH THE FLOW BECOMING MORE ZONAL ACROSS THE REGION...WITH STRONGER ENERGY MOVING IN FROM WRN CANADA AND THROUGH THE NRN ROCKIES. THERE ARE PLENTY OF TIMING/LOCATION DIFFERENCES TO WORK OUT IN THE MODELS OVER THE COMING DAYS...BUT THEY DO SHOW THERE BEING BETTER FORCING WITH THESE DISTURBANCES COMPARED TO THE DAYS PREVIOUS...SO DO HAVE POPS RANGING ANYWHERE FROM 20 TO 40. AS FAR AS TEMPERATURES GO THROUGH THE PERIOD...AT THIS POINT IN TIME IT LOOKS TO START OUT ON THE WARM SIDE...WITH MON/TUES HIGHS IN THE UPPER 80S/LOWER TO MID 90S. AS THOSE STRONGER DISTURBANCES MOVE THROUGH THE FURTHER INTO THE WEEK WE GET...SHOULD SEE SOME COOLER AIR BUILD IN...WITH HIGHS TO END THE WORK WEEK GENERALLY IN THE LOWER/MID 80S. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SUNDAY) ISSUED AT 1226 PM CDT SAT AUG 2 2014 CONFIDENCE REMAINS RATHER HIGH IN VFR CEILING/VISIBILITY THROUGHOUT THE PERIOD...WITH ONLY LIMITED COVERAGE OF PASSING MID LEVEL CLOUDS. ALTHOUGH A BRIEF SHOWER/THUNDERSTORM CANNOT BE RULED OUT ESPECIALLY FROM LATE THIS AFTERNOON INTO THIS EVENING...CONFIDENCE IN PROBABILITY OF OCCURRENCE/AREAL COVERAGE DOES NOT EVEN APPEAR TO WARRANT A VICINITY THUNDERSTORM (VCTS) MENTION AT THIS POINT. SUSTAINED SURFACE BREEZES ARE FORECAST TO GENERALLY AVERAGE NO MORE THAN 8-11KT THROUGH THE PERIOD...AS DIRECTION GRADUALLY SHIFTS FROM MORE SOUTHERLY THIS AFTERNOON TO MORE SOUTHWESTERLY DURING THE LATTER HALF OF THE PERIOD. THE DEVELOPMENT OF A SOUTHWESTERLY LOW LEVEL JET OVERNIGHT COULD RESULT IN UP TO AROUND 30KT OF BULK SHEAR DIFFERENCE BETWEEN THE SURFACE WIND AND WIND ALOFT UP INTO THE 1-2 THOUSAND FEET AGL LEVEL...WHICH COULD RESULT IN AT LEAST SOME MARGINAL LOW LEVEL WIND SHEAR (LLWS). GIVEN THAT THIS POSSIBILITY IS LARGELY BEYOND THE FIRST 12 HOURS OF THE TAF PERIOD...AND THAT THIS 30KT SHEAR MAGNITUDE IS ONLY MARGINAL FOR FORMAL TAF INCLUSION ANYWAY...WILL HOLD OFF ON ANY LLWS MENTION FOR NOW AND DEFER TO LATER FORECASTS TO RE-EXAMINE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...PFANNKUCH LONG TERM...ADO AVIATION...PFANNKUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 508 PM CDT SAT AUG 2 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 032215- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 508 PM CDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING INTO TONIGHT. GENERALLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA...PRIMARILY NORTHWEST OF AN OSBORNE KANSAS...TO SUPERIOR NEBRASKA LINE. ALTHOUGH A WIDESPREAD...ORGANIZED SEVERE WEATHER THREAT IS NOT EXPECTED...A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE...CAPABLE OF PRODUCING HAIL UP TO AROUND QUARTER SIZE AND WINDS UP TO AROUND 60 MPH. ANY STRONG TO SEVERE ACTIVITY WOULD BE MOST LIKELY TO OCCUR PRIOR TO 10 PM...AND WOULD LIKELY FAVOR COUNTIES WEST OF THE HIGHWAY 281 CORRIDOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TUESDAY THROUGH FRIDAY NIGHT...PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
5 hail. Local standard time, as filed.
Crop damage was reported in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539461, 539462, 539463, 539464, 539465.